Heavy Rain, Warren
- When
- June 8, 7:00 AM CST to June 10, 7:00 AM CST
- Where
- Warren County, 1.7 mi NW of Spring Hill
- Reported by
- CoCoRaHS
- Coordinates
- 41.441, -93.688
Rainfall total for the past 24 hours was 6.78 inches, with 9.31 over the past 2 days.
Another round of severe weather and heavy rain took place during the late afternoon and evening hours of the 9th, lasting into the early morning of the 10th. A strong shortwave lifted northeast across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Another round of severe weather and heavy rain took place during the late afternoon and evening hours of the 9th, lasting into the early morning of the 10th. A strong shortwave lifted northeast across the area. This resulted in considerable overrunning of the stalled cold front to the south of Iowa. CAPE was in the 2000+ J/kg range with lifted indices around -11 to the south of the front. CAPE in the -10 to -30 C layer of the atmosphere remained in the 500 to 1000 J/kg range, though freezing levels approached 14,000 feet. Downdraft CAPE was significant, around 1000 J/kg, however a relatively deep layer of cool air was in place over Iowa which limited the high wind potential. The shear in the atmosphere was fairly strong, around 50 kts. Thunderstorms fired up over southern Iowa to the north of the warm front, while another large area formed over western Iowa and moved east. The primary mode of severe weather was in the form of hail from nickel size to golf ball size. High winds occurred with a few of the storms, downing trees and power lines in a few places. The other significant weather event was the very heavy rainfall. Daily rainfall totals of 3 to nearly 5.5 inches were common over parts of central into south central Iowa. The Des Moines airport recorded 4.53 inches of rain by midnight to set a daily rainfall record. Another third of an inch fell after that by 300 AM. In Warren County at St. Marys, 5.4 inches was recorded, with 5.21 inches in Marion County at Swan. Polk City in Polk County received 5.01 inches, with 4.61 in Windsor Heights by midnight. Northeast of Patterson in Warren County reported a 24 hour rainfall total of 6.7 inches, with a total for the storm approaching 10 inches. There were numerous other reports of 4 to 6 inches of rain in Warren and Marion Counties. The heaviest two day rainfall total was 9.31 inches, with 6.78 falling between the morning of the 9th and morning of the 10th. Flash flooding occurred in Polk, Marion, and Warren Counties. Local rivers and streams overflowed their banks with reports of 8 to 10 inches of rapidly flowing water in the streets. On the east side of Des Moines, four feet of water flooded streets. Once the flash flooding subsided, areal flooding was a significant problem in Warren, Marion, and Mahaska Counties. Numerous roads were flooded and closed with countless homes flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 8, 2:30 AM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 AM CDT WED JUN 08 2011 .SHORT TERM /TODAY/... ONGOING INSTABILITY CONTINUES TO SHOW UP ON IRSAT EARLY TODAY AS SFC TROUGH OVER EASTERN IOWA HELPS TO ENHANCE THE MID LEVEL CLOUDS. SOME CONCERNS THAT A LINE OF THUNDERSTORMS MAY BEGIN TO FIRE ACROSS THE EAST YET EARLY THIS AM AND TAPER OFF BY 15Z AS SOME MIXING COMMENCES AND HEATING ALOFT TENDS TO DAMPEN INSTABILITY. MEANWHILE...COLD FRONT OVER EXTREME WESTERN IA WILL MOVE EAST SOUTHEAST TODAY AS SECONDARY BOUNDARY GETS PULLED INTO THE MIX AND CATCHES UP TO THE FRONT A BIT LATER. STILL WARM AHEAD OF THE BOUNDARIES...WITH POTENTIAL FOR 90S AGAIN TODAY OVER THE SOUTH MAINLY...WITH TRANSITION TAKING PLACE ACROSS THE NORTH DURING THE MORNING HOURS. WITH DEW POINTS POOLED INTO THE MID 60S OVER THE AREA RIGHT NOW...PWATS AOA 1-1.5 INCHES TODAY. ANY SLOWER MOVING STORMS MAY DROP A QUICK INCH...THOUGH OVERALL WILL BE DIFFICULT TO PINPOINT AREA OF HEAVIER RAINFALL. MODELS IN GOOD AGREEMENT THAT INSTABILITY AND WEAK CONVERGENCE ALONG THE BOUNDARY THIS AFTERNOON SHOULD INITIATE SOME STORMS OVER THE NORTHEAST/EAST AND BUILD SW WITH TIME ACROSS THE AREA. SPC HAS THE REGION OUTLOOKED FOR SVR WITH WIND AND HAIL THE MAIN THREATS. CAPE AXIS OF 2400-3600 J/KG HAS SUFFICIENT ENERGY ACROSS THE REGION. 0-6KM BULK SHEAR IS MODEST BY THIS AFTERNOON EARLY ON...BUT DOES INCREASE ALONG AND JUST AHEAD OF THE BOUNDARY TO 25-40KTS BY 21-00Z. THIS SHOULD BE ENOUGH TO BRING SOME ORGANIZATION TO THE STORMS. BUFR SOUNDINGS REMAIN LINEAR...SO CHANCE FOR ANY TORS SHOULD REMAIN RATHER LOW. HAIL CAPE LOOKS RATHER IMPRESSIVE THIS AFTERNOON. FRONT SHOULD BE NEAR TO JUST SOUTH OF THE METRO BY LATE AFTERNOON WITH MORE RAIN ON THE WAY AS THE FRONT STALLS. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... FORECAST CONCERNS CONTINUE TO REVOLVE AROUND A FRONTAL BOUNDARY THAT WILL STALL JUST TO THE SOUTH OF IOWA THROUGH THURSDAY THEN BEGIN TO LIFT BACK NORTH THURSDAY NIGHT AND FRIDAY AS A WARM FRONT IN RESPONSE TO A STRONG SHORTWAVE THAT WILL PUSH ACROSS THE REGION AT THE SAME TIME. THIS UPPER LEVEL SYSTEM WILL BE RESPONSIBLE FOR PUSHING THE FRONTAL BOUNDARY SOUTH AND EAST OF IOWA BY LATE FRIDAY. THERE IS SOME POTENTIAL FOR SEVERE STORMS ALONG THE FRONTAL BOUNDARY THROUGH THE PERIOD. CAPES WILL BE AROUND 3000-4000 THURSDAY DIMINISHING TO 1500 THURSDAY NIGHT. SHEAR...WHILE NOT GREAT...IS ADEQUATE FOR SEVERE STORMS AND THERE IS ALSO PERIODS OF PRETTY STRONG THETA-E ADVECTION FROM TONIGHT THROUGH FRIDAY NIGHT. THE ENTIRE SYSTEM FINALLY EXITS LATE FRIDAY AND MODELS CONTINUE TO SHOW A BREAK IN THE WEATHER FOR SATURDAY. HOWEVER...SATURDAY NIGHT AND SUNDAY ANOTHER ROUND OF STORMS IS POSSIBLE AS WARM AIR ADVECTION RETURNS AND DECENT THETA-E ADVECTION RETURNS...ESPECIALLY SUNDAY. TEMPS WILL BE SPLIT TODAY WITH COOLER READINGS NORTHWEST AND STILL RATHER HOT SOUTHEAST. MUCH COOLER TEMPS IN STORE FOR THE REST OF THE WEEK THEN WARMING AGAIN FOR SUNDAY. && .AVIATION...08/06Z A FRONTAL BOUNDARY WILL MOVE THRU IOWA ON WEDNESDAY WITH INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS DURING THE PERIOD...ESPECIALLY ACROSS THE SOUTHEAST. VFR CONDITIONS ARE EXPECTED PREVAIL EXCEPT NEAR THUNDERSTORMS. WINDS WILL GRADUALLY VEER TO THE WEST AND BECOMING NORTHERLY AT KFOD AND KMCW BY WEDNESDAY AFTERNOON AND THE REMAINDER OF THE AREA WEDNESDAY EVENING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...FAB AVIATION...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 515 AM CDT WED JUN 8 2011 IAZ004-091015- EMMET- 515 AM CDT WED JUN 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FLOOD WARNING ALSO REMAINS IN EFFECT FOR PORTIONS OF THE WEST FORK DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE PERIODS OF THUNDERSTORMS THURSDAY THROUGH FRIDAY NIGHT. THE RISK OF SEVERE STORMS IS LOW. ADDITIONAL CHANCES FOR THUNDERSTORMS RETURNS SUNDAY NIGHT THROUGH MONDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ005-006-015-023-024-033-034-091015- KOSSUTH-WINNEBAGO-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN- 515 AM CDT WED JUN 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF THE NORTHERN PORTION OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NON-SEVERE THUNDERSTORMS ARE EXPECTED LATE TONIGHT MAINLY ALONG AND NORTH OF THE HIGHWAY 20 CORRIDOR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE PERIODS OF THUNDERSTORMS FROM THURSDAY THROUGH FRIDAY AND SUNDAY NIGHT THROUGH TUESDAY. A FEW STORMS MAY BE SEVERE FROM TIME TO TIME AND HEAVY RAIN IS POSSIBLE WITH THE STRONGEST STORMS. LARGE HAIL AND DAMAGING WIND WOULD BE THE MAIN THREATS WITH ANY STORM THAT BECOMES SEVERE. IT IS TOO EARLY TO DETERMINE SEVERE THREATS WITH THE STORMS LATER THIS WEEKEND AND NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY IS NOT ANTICIPATED AT THIS TIME. IAZ007-016-017-025>028-035>039-044>050-057>062-070>075-081>086- 092>097-091015- WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 515 AM CDT WED JUN 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY SOUTH OF HIGHWAY 20. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS MORNING AND A CHANCE FOR ADDITIONAL THUNDERSTORMS LATER THIS AFTERNOON. THUNDERSTORMS ARE LIKELY ACROSS LOCATIONS SOUTH OF INTERSTATE 80 TONIGHT. THE STORMS THIS AFTERNOON AND TONIGHT MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE PERIODS OF THUNDERSTORMS THROUGH FRIDAY NIGHT...ESPECIALLY SOUTH OF INTERSTATE 80. ADDITIONAL STORMS ARE EXPECTED SUNDAY NIGHT THROUGH MONDAY. SOME STORMS THROUGH FRIDAY NIGHT WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREAT. HEAVY RAINFALL IS ALSO POSSIBLE. ADDITIONAL STORMS ARE POSSIBLE SUNDAY NIGHT THROUGH MONDAY NIGHT. IT IS TOO EARLY TO DETERMINE THE SEVERE THREAT FOR STORMS LATER THIS WEEKEND AND NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. FAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 648 AM CDT WED JUN 8 2011 IAZ062-081400- POWESHIEK- INCLUDING THE CITY OF...GRINNELL 648 AM CDT WED JUN 8 2011 ...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS POSSIBLE... A STRONG THUNDERSTORM NEAR BROOKLYN IN POWESHIEK COUNTY MAY PRODUCE HAIL UP TO PENNY SIZE AND GUSTY WINDS TO 40 MPH AS IT MOVES TO THE NORTHEAST AT 35 MPH. A FEW OTHER STRONG THUNDERSTORMS IN THE SOUTHERN PORTION OF THE COUNTY WILL AFFECT EASTERN POWESHIEK COUNTY THROUGH 830 AM CDT THIS MORNING. REV
The Des Moines radar (KDMX), 32 km away, was scanning. The volume nearest the first event began at 13:02 UTC.
25 hail, 12 heavy rain, 4 thunderstorm wind, 4 flash flood, 2 flood. Local standard time, as filed.
Rainfall total for the past 24 hours was 6.78 inches, with 9.31 over the past 2 days.
Rainfall for the last 24 hours at the Des Moines ASOS was 4.53 inches.
Rainfall total for 24 hours was 4.15 inches.
Event total rainfall in Windsor Heights was 4.61 inches. Soil was saturated with water seeping through basement walls.
Rainfall of 5.21 inches for the past 24 hours measured at a river gauge along the Des Moines river.
At the Big Creek Marina 5.01 inches of rain fell in the past 24 hours.
Rainfall total for the 24 hour period was 6.70 inches.
Rainfall over the past 24 hours.
Rainfall total for the 24 hour period was 4.77 inches.
Rainfall for the 24 hour period was 5.46 inches.
Rainfall since 1400 CST Thursday was 5.40 inches.
Trees were down south of Ayrshire on 380th Ave at 430th and 460th.
Downed trees in the city blocking a road. One tree was 2 feet in diameter.
Northern side of downtown Des Moines.
Marble to nickel size hail on Interstate 80.
Relayed by dsmweather.com.
At the intersection of Interstate 35 and US Highway 30.
Four feet of water covering Vandalia Rd and SE 42nd Street.
Average size of hail was 1.25 inches with minor tree damage.
Tree damage occurred in the town of Newton.
A 3 foot diameter tree was down across the road.
Mostly half dollar size hail with a few golf ball stones.
Quarter to half dollar size hail.
Public also reported heavy rainfall.
Public reported 4.25 inches of rain since 2200 CST last evening. Some roads are being affected by water.
EM reported several streets flooding with 8 to 10 inches of flowing water.
Eight to 10 inches of water flowing rapidly across lawns.
Thunder Creek over 240th Pl with the road closed due to the water. Deputy reported it looked like white water rapids.
Water over Highway 5 between County Roads S31 and S23 reported by the IDOT.
Highway 92 was closed due to high water between County Highway T25 and Highway 163.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298179, 297921, 297920, 297925, 297922, 297923, 298174, 298178, 298175, 298176, 297926, 297928, 297910, 297914, 297929, 297930, 297931, 297946, 297932, 297933, 297936, 297934, 297935, 297939, 297957, 297941, 297947, 297945, 297942, 297943, 309493, 297937, 297938, 297944, 297915, 297948, 297950, 297949, 297953, 297954, and more.